A person is said to have hypoglycemia when blood sugar levels drop below a healthy range. Low blood glucose (sugar) or hypoglycemia is common in diabetic patients. Blood sugar levels vary among individuals. The normal blood sugar levels are between 80 and 120 milligrams per deciliter (80 to 120 mg/dL). A blood sugar level below 70 milligrams per deciliter (mg/dL) is considered hypoglycemia. If blood sugar levels fall way below 70 milligrams per deciliter (mg/dL), it can be life-threatening and require immediate medical attention.
What Are the Causes of Hypoglycemia?
Hypoglycemia is also known as insulin shock or insulin reaction and is most commonly seen in diabetic patients. Insulin is a hormone that helps the body's cells and tissues to utilize glucose for energy. Too much insulin in the body can lead to hypoglycemia. People with diabetes often take medications and insulin shots to lower their blood sugar. Unfortunately, most of these medications and insulin injections increase blood insulin levels. If there is a medication overdose or the person has not taken food but has taken the usual dose of medication or insulin injection, there is a chance of hypoglycemia. Thus, their blood sugar levels can fall below normal when they skip meals, fast, and exercise more than usual. Close monitoring of blood sugar levels can also cause hypoglycemia. In addition, impaired renal function, renal dialysis, incorrect prescription of diabetic medication, a higher dose of insulin injection, drug interactions, and other risk factors that can lower blood glucose levels can cause hypoglycemia.
What Are the Warning Signs of Hypoglycemia?
When the blood sugar levels drop below normal, the person experiences unpleasant signs and symptoms, and severe hypoglycemia can even be life-threatening. Therefore, it is important to identify these symptoms and immediately take action before it worsens. The warning signs of low blood sugar include:
What Happens in Severe Hypoglycemia?
It is known as severe hypoglycemia when the blood sugar levels fall so low that the brain and other vital organs do not get enough glucose for energy. It can present with the following symptoms initially,
Warning signs of hypoglycemia that require immediate medical attention include:
How to Check if the Blood Sugar Is Low?
Hypoglycemia is diagnosed with a blood glucometer, a device that measures blood glucose levels. Blood from a tiny prick on the finger can be used to measure blood sugar levels using the blood glucometer. It is a small and compact device that all can use at home. In addition, there are other wearable devices known as continuous glucose monitors used to measure blood glucose levels day and night continuously. If the blood sugar levels drop below normal, the device sounds an alarm.
What to Do if Sugar Level Is Low?
It is better to check the blood sugar levels if one feels that it has gone down. However, if one cannot test the blood sugar levels, go ahead and treat it. Untreated hypoglycemia is dangerous, and it is essential to know what to do in case of low blood sugar. To treat an episode of hypoglycemia, follow the 15 to 15 rule recommended by the American Diabetes Association. The rule states that if the blood sugar falls below normal and is between 55 to 69 milligrams per deciliter (mg/dL), take 15 grams of carbohydrates. Then, recheck the blood glucose level after 15 minutes. If the blood sugar is still below normal, take another 15 grams of carbohydrates to raise the glucose levels and recheck after 15 minutes. One must repeat this until the blood sugar levels normalize and one feels better. Once the blood glucose levels enter the normal range, eat healthy meals and snacks to prevent another episode of hypoglycemia. One should remember that it takes time for blood glucose levels to rise after taking carbohydrates or food. Young children, infants, and toddlers need less than 15 grams of carbohydrates. Avoid taking carbohydrates with lots of fiber or fat, such as beans or chocolate, as these can slow down sugar absorption. The following items are examples of food with 15 grams of carbohydrates:
Half a cup of regular soda or juice.
One tablespoon of honey, sugar, or syrup.
Three to four glucose tablets.
Hard candies or jelly beans, as mentioned on the food label.
One dose of glucose gel.
What to Do in Cases of Severe Hypoglycemia?
It is severe hypoglycemia if the blood sugar levels fall below 55 milligrams per deciliter (mg/dL). The 15 to 15 rule does not help in severely low blood sugar levels. Also, patients with severe symptoms such as dizziness or confusion cannot check or treat hypoglycemia alone. Friends, family, and caregivers must be aware of the warning signs of hypoglycemia to help the patients, when needed. During severely low blood sugar emergencies:
Use injectable Glucagon: It is considered the best treatment for severe hypoglycemia. The doctor may prescribe a Glucagon kit if the patient is at a high risk for hypoglycemia. The patients, their caregivers, and family members need to learn when and how to use the Glucagon kit to manage hypoglycemia.
Contacting a doctor for emergency medical care immediately after receiving a Glucagon injection is essential.
If the patient passes out due to low sugar, they will wake up within 15 minutes of the Glucagon injection administration. Repeat the Glucagon injection if they do not wake up within 15 minutes of the first injection.
When the patient wakes up and can swallow, give regular soda or fruit juice that contains fast-acting sugar. After that, the patients can have food such as crackers or sandwiches.
Call for emergency medical help if:
- The patient passes out, and no Glucagon is available.
- If the patient requires a second dose of Glucagon.
- The patient does not respond to Glucagon injections and still shows symptoms such as confusion.
- If the patient’s blood sugar remains severely low even after 20 minutes of initiating the treatment.
What to Do After a Low Blood Sugar Episode?
Suppose one had mild hypoglycemia with blood sugar levels between 55 to 69 milligrams per deciliter (mg/dL). In that case, returning to normal day-to-day activities is fine once the blood sugar levels normalize. However, checking the blood sugar more often after a hypoglycemic event is recommended to prevent it from getting too low. If one had severe hypoglycemia, a blood glucose level below 54 milligrams per deciliter (mg/dL), and had used a Glucagon injection, visit the doctor immediately for emergency care. The doctor might modify the prescription and change the diabetic plan. A medical tag such as a necklace or bracelet can help keep one safe if one passes out during severe hypoglycemic episodes.
How to Prevent Hypoglycemia?
The following can help prevent low blood sugar levels:
Manage diabetes and follow the recommended diabetic plan.
Check the blood sugar levels regularly.
Take the prescribed medications regularly.
Keep track of the hypoglycemic events and understand the food and exercise routines that might have caused them.
Talk to the doctor whenever there is a need for more information.
Hypoglycemia or low blood sugar levels are common in diabetic patients. If symptoms of low blood sugar are ignored, it can lead to severe complications and even be life-threatening. Simple changes such as modifying the diet and changing the time of food, medication, and exercise can help to manage blood sugar levels. In case of mild hypoglycemia, follow the 15 to 15 rule to get the sugar levels back to normal. If hypoglycemia is severe, use a Glucagon injection and get immediate medical help. Call for emergency medical help if the patient passes out and does not respond to treatment at home. Fortunately, routine blood sugar monitoring and home care can prevent low blood sugar.
Frequently Asked Questions